MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0520
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/07/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the proximal constraint sphere was intact and the stretch resistant (sr) wire was not fractured.The embolization coil had several offset coil windings along its length.The maximum outer diameter (od) was measured and found to be within product specification.The ruby coil was unintentionally detached and, therefore, was unable to be functionally tested.Conclusions: evaluation of the returned device revealed that the embolization coil was damaged in multiple locations along its length.This damage is likely a result of repeated manipulation of the embolization coil against resistance.The proximal constraint sphere was intact on the proximal end of the embolization coil and the sr wire was not fractured.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.In addition, the pusher assembly was not returned for evaluation, and therefore, the root cause could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, while the physician was advancing a ruby coil through another manufacturer's microcatheter, the coil unintentionally detached inside the microcatheter.Therefore, the ruby coil was removed and the procedure was completed using five new ruby coils.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6087856
Report Number3005168196-2016-01571
Device Sequence Number16383186
Product Code HCG
UDI-Device Identifier00814548012902
UDI-Public00814548012902
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/06/2023
Device Catalogue NumberRBY2C0520
Device Lot NumberF66838
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2016
Initial Report FDA Received Date11/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1